Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 41, NWS La Crosse, WI

July 13, 2017Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jul 13, 2017, 9:37 AM CDT for Richland County, Vernon County, Wisconsin. It took effect at Jul 13, 2017, 1:00 PM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 9:37 AM CDT (14:37 UTC)
In effect from
Jul 13, 2017, 1:00 PM CDT
Expired
Jul 15, 2017, 2:30 AM CDT
In force
38 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Viola (VIOW3).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

932 
WGUS43 KARX 131437
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
937 AM CDT Thu Jul 13 2017

.A flood warning has been issued for the Kickapoo River at Viola.
Very heavy rainfall has led to rises along the Kickapoo River.
The Kickapoo River at Viola will reach minor flood stage today.


River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC103-123-140237-
/O.NEW.KARX.FL.W.0041.170713T1800Z-170715T0730Z/
/VIOW3.1.ER.170713T1800Z.170714T0000Z.170714T0730Z.NO/
937 AM CDT Thu Jul 13 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River At Viola.
* from this afternoon to late Friday night.
* At  8:35 AM Thursday the stage was 13.5 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by today and continue to rise to 
  near 14.4 feet by this evening. The river will fall below flood 
  stage by Friday morning.
* Impact...At 14.5 feet...Two roads north of Viola may be under water.
  Water may be over Highway 131, 3 miles north of Viola, near Ski 
  Hill Road, and also over Simmons Flat Road about a mile north of 
  town.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$
4 follow-up statements
238 
WGUS83 KARX 140136
FLSARX


Flood Statement
National Weather Service La Crosse WI
836 PM CDT Thu Jul 13 2017

.The Flood Warning continues for the Kickapoo River at Viola.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC103-123-141635-
/O.EXT.KARX.FL.W.0041.000000T0000Z-170715T0600Z/
/VIOW3.1.ER.170714T0600Z.170714T0600Z.170714T0600Z.NO/
836 PM CDT Thu Jul 13 2017

The Flood Warning continues for
  The Kickapoo River At Viola.
* until late Friday night...Or until the warning is cancelled.
* At 12:50 PM Thursday the stage was 13.6 feet.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to rise to near flood stage Friday
  morning.
* Impact...At 14.0 feet...Minor flooding occurs in areas near the 
  river, including Banker Park in Viola. Flooding also affects low 
  lying agricultural land.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$

Aegerter
944 
WGUS83 KARX 140852
FLSARX


Flood Statement
National Weather Service La Crosse WI
352 AM CDT Fri Jul 14 2017

.The Flood Warning continues for the Kickapoo River at Viola.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC103-123-142352-
/O.CON.KARX.FL.W.0041.000000T0000Z-170715T0600Z/
/VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
352 AM CDT Fri Jul 14 2017

The Flood Warning continues for
  The Kickapoo River At Viola.
* until late tonight...Or until the warning is cancelled.
* Flood stage is 14.0 feet.
* Forecast...The river is near flood stage and is forecast to fall below    
  flood stage this morning.


$$
141 
WGUS83 KARX 141123
FLSARX


Flood Statement
National Weather Service La Crosse WI
623 AM CDT Fri Jul 14 2017

.The Flood Warning continues for the Kickapoo River at Viola.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC103-123-150223-
/O.EXT.KARX.FL.W.0041.000000T0000Z-170715T1200Z/
/VIOW3.1.ER.000000T0000Z.170714T1200Z.170714T1200Z.NO/
623 AM CDT Fri Jul 14 2017

The Flood Warning continues for
  The Kickapoo River At Viola.
* until Saturday morning...Or until the warning is cancelled.
* Flood stage is 14.0 feet.
* Forecast...The river is near flood stage and is forecast to fall
  below flood stage this morning.
* Impact...At 14.0 feet...Minor flooding occurs in areas near the 
  river, including Banker Park in Viola. Flooding also affects low 
  lying agricultural land.

&&
 
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070

$$
749 
WGUS83 KARX 141441
FLSARX


Flood Statement
National Weather Service La Crosse WI
941 AM CDT Fri Jul 14 2017

.The Kickapoo River at Viola has fallen below flood stage.
Therefore...the Flood Warning at Viola along the Kickapoo River has
been cancelled. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC103-123-141511-
/O.CAN.KARX.FL.W.0041.000000T0000Z-170715T1200Z/
/VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
941 AM CDT Fri Jul 14 2017

The Flood Warning is cancelled for
  The Kickapoo River At Viola.
* Flood stage is 14.0 feet.
* Forecast...The river has fallen below flood stage. Therefore...the
  Flood Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 13, 5:40 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 5:40 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
540 AM CDT Thu Jul 13 2017

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Thu Jul 13 2017

Main fcst concerns this period are clouds and temperatures today.

Data analysis at 06z had the sfc low over central Lk MI, with one
cold front SW to near KDBQ and KOMA. A secondary cold front, with
the much cooler air and lower clouds behind it, extended W-NW to
near KMSP and the MN/ND/SD border. Temps/dew points behind the first
front falling thru the 70s into the 60s. Temps/dew points behind the
2nd front falling thru the 60s into the 50s as NW flow aloft brings
Can high pressure SE into the Upper Midwest. Aloft, WV imagery
showed a rather vigorous shortwave spinning across SW Ont.

Model runs of 13.00z initialized well and offer quite similar
solutions as the SW Ont shortwave closes off a mid level low early
this morning, then moves it E-SE across the northern great lakes
today/tonight. Short term fcst confidence is good this cycle, aided
by a quieter weather pattern for the area this period.

In the short term, hgts fall and deeper NW flow aloft spreads across
the region today as the shortwave/mid level low tracks to Lk
Superior. Deepening NW flow behind the sfc-mid level low pushes the
secondary cold front and a round of mdt/strong low level cold
advection across the fcst area today. A comfortable break from the
heat/humidity of the past few days behind this front today. Model
soundings showing rather shallow mixing today, perhaps only 900mb,
but this to be modulated by the lower level moisture/strato-cu deck
behind the 2nd front. Models doing a reasonable job with this
moisture/clouds early this morning. Models bring the greater 925-
850mb moisture/saturation south across the northern 2/3 of the fcst
area this morning, with less consistency for it across NE IA/SW WI.
Per model soundings across the S 1/3 of the fcst area, there is
moisture near the top of the mixed layer with some weak/shallow
instability (around 50mb worth) above it. If the post-frontal cloud
deck does not move that far south, appears plenty of diurnal cu to
develop for the late morning/afternoon hours. Consensus highs
ranging from the mid 60s in the far north, where it will be cloudy
all day with north winds/cold advection, to near 80 across the far
south end, with a warmer start and some sunshine at least thru the
morning, look quite reasonable. This some 10-20 degrees colder than
the highs Wed at many locations.

Question then becomes how quickly do the clouds clear tonight.
Models progging plenty of l925-850mb moisture to remain over at
least the NE 1/2 of the fcst area. This in cyclonic 925-850mb flow
and continued cooling at these levels. Have slowed the decrease of
clouds from SW to NE tonight, and may not have slowed it enough.
Clouds tonight, especially over the NE end of the fcst area, and
some NW BL winds for mixing to keep lows from bottoming out too far.
Blend of guidance lows in the 50s for tonight looks good.

.LONG TERM...(Friday through Wednesday)
Issued at 350 AM CDT Thu Jul 13 2017

For Friday thru Sat night: main fcst concerns this period are
returning SHRA/TSRA chances Sat afternoon/night and potential severe
threat with them.

Model runs of 13.00z offering a good consensus for shortwave ridging
in NW flow aloft to move across the region Fri/Fri night. Good
agreement for hgts to then fall Sat/Sat night as a NW flow shortwave
drops toward then into the western great lakes. Fcst confidence for
this period is average to good.

Lower level flow becomes anti-cyclonic Fri as the sfc-850mb ridge
axis drifts east thru the day. Any lingering clouds should at least
become sct with a return of some low level warm advection by the
afternoon. Even with what should be a partly to mostly sunny day,
model soundings only showing mixing to about 900mb, with mixed 925mb
temps supporting the blend of guidance highs in the 70s. One cooler,
more comfortable night yet Fri night as the sfc ridge axis moves
across the area.

Warmth/moisture progged to quickly return Sat, ahead of the next
cold front being dragged SE into the region by the shortwave
dropping toward the great lakes. Moisture from Wed is not pushed
that far south (to quickly return) and there is the mid July
corn/soybean ET nearing its max to help load the lower levels with
moisture. Model soundings showing as much as 2500-3500 j/kg MU/SB
CAPE in the area by later Sat afternoon ahead of the cold front.
Deep layered shear increases as well as the mid level flow
strengthens over the area, however stronger of the shear looks to
mainly be over the NE side of the fcst area. Model soundings are
showing some capping near 850mb (50-150 j/kg CIN) to sfc based
convection thru mid afternoon Sat. This erodes by late in the
day/early evening with the continued increase of moisture ahead of
the front and some cooling aloft with approach of the 850-700mb
trough. Model consensus has the front approaching passing during the
late afternoon/evening hours, and looking to provide enough
convergence/lift for at least sct SHRA/TSRA to accompany it across
the fcst area during the late afternoon/evening hours Sat. Upward
tick in the consensus SHRA/TSRA chances Sat afternoon/evening into
the 20-505 range looks good at this time. CAPE/shear parameters and
timing of the front into the area support the slight risk of severe
TSRA per SWODY3. Consensus highs mostly in the mid/upper 80s Sat
supported by mixed 925mb temps ahead of the front. After a couple day
break, Sat will be back to feeling summery by the afternoon.

For Sun thru Wed (days 4 to 7): main fcst concerns this period are
cooler temps Sun into Mon then returning SHRA/TSRA chances Tue/Wed.

13.00z medium range model runs in good agreement for ridging to
build east into/across the Upper Midwest Sun/Mon. Decent agreement
for a strong shortwave moving across central Can to then flatten the
ridging/lower hgts over the region Tue/Wed. Fcst confidence this
period is good Sun/Mon then average Tue/Wed.

Passing trough/cold front Sat evening to usher another cooler/drier
Can high into the region for Sun into Mon. Sun/Mon trending to be
another couple of comfortable mid July days. Stronger shortwave
trough moving across Can Tue/Wed to push another cold front into
the region for Tue/Wed. Some differences in timing of this front
into the region Tue/Wed but this pretty normal at the day 6/7
timeframe. Some SHRA/TSRA chances returning by Wed as the front
would sag into the area reasonable at this time. Consensus
highs/lows for Sun-Wed a few degrees either side of normal looking
to be in the ballpark.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 540 AM CDT Thu Jul 13 2017

Cigs: Low mainly mvfr cigs have advanced southward into the area,
creeping (or nearly so) across the TAF sites. Model trends suggest I-
90 or a bit farther south as the southern edge for the low deck, and
that looks reasonable. Should get a diurnal bump up toward 18z,
scattering out in the evening.

WX/Vsby: no impacts expected

Winds: mostly northwest through Friday, around 10 kts in the day,
with the usual decrease with the loss of daytime heating at night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....Rieck
Hazardous weather outlook, Jul 13, 4:01 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 AM CDT Thu Jul 13 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
401 AM CDT Thu Jul 13 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are thunderstorm chances Saturday afternoon and evening. A
few could be strong, potentially severe. Large hail and damaging
winds would be the main threats.

There are additional thunderstorm chances Tuesday and Wednesday,
but it is too early to determine if there would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/RRS

In the hours before

Local storm report, Jul 13, 9:29 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
929 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             3 W WESTGATE            42.78N 92.06W
07/12/2017  E1.00 INCH       FAYETTE            IA   PUBLIC

            NICKEL TO QUARTER SIZE. NOT MUCH OF IT.

&&

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:10 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.